Have Cat Questions? Ask a Cat Vet Online.
Hello this is Dr. Holloway but you can call me Dr. H for short.
Sorry to hear about your kitty! The symptoms that you describe are definitely possible with an acute (sudden) Methimazole adverse reaction. And it is possible that the dose she got was way above what would be considered a safe dose, so there is a potential toxicity here from overdose.
These symptoms are considered to be rare yet serious adverse effects from Methimazole and therefore I would recommend taking kitty in to see a vet for a complete exam and possible detoxification: induced vomiting (if she ingested within the last 2 hrs), activated charcoal (to absorb any more of the pill still in the system, and supportive care.
- Dr. H
Half life (how long it takes for half the med to leave the body system) for Methimazole is 2-10hrs.
Oh ok. Yes multiple doses worry me. About how big is kitty?
An overdose is an overdose no matter what the medication is. Plus Methimazole can have adverse effects in some cats and none in others. Systems that can be affected are the liver, it can cause anemia (low RBC count), low platelets, and of course the pruritis (itching). All considered rare but potentially dangerous side effects especially if the dose was too high for her.
Most cats are treated with 2.5 mg every 12 hrs. But in young kittens even this dose can be too high because her liver and organs are still maturing.
I do hope that she is ok. But this is something we know can cause issues in cats. It is best to be safe than sorry. - Dr. H
Do you have any more questions or concerns for me to address for your kitty?
For the itching you can give a 1/8th-1/4th Benadryl tablet to help with pruritis (itching), however I would still recommend getting her seen as soon as possible.
If you have further questions or concerns for me at this time, I would ask that you please give me a rating by clicking on the "Rate my Expert" button at the top of the screen so that I may receive credit for assisting you with your pet question today. I do hope your kitty feels better soon.
I cant really answer the question of long term effects, that would best be answered with bloodwork to look at organ function.
There is no antidote that you can give at home for this. The best thing is to avoid exposure of the medication to the kitty and also you can check for other not so emergency situations that could be present such as fleas. That is just about the only other thing that could cause these types of symptoms in a young kitten. However I would not expect just fleas to cause nausea, it is just unheard of.
I am unsure how else to explain that one pet at a recommended tolerable dose of medication can be ok and another at a higher dose of the same medication can be too much for the body to handle. Ok so maybe this will help. It is as to say that one person can handle Penicillin and another person can have a severe allergic response that can put them in the hospital. Does that explain it better?
Yes you sure can. As long as it is the recommended dosage of 1-4 g/kg, given once
Some pets don't like the taste however, so a syringe helps, but you have to be very careful not to cause aspiration into the trachea.
If it has been more than 24 hrs, it is unlikely it will help any. Typically it has to be given within 2 hrs, 4 hrs at most.
Most of what she ingests is completely absorbed and pushed out the other end by 6-8 hrs (GI transit time)
Hopefully she comes out ok and rids the medicine out of her system without long term effects. However, if she does not improve soon I would recommend a vet visit for the very least a thorough exam to make sure everything looks and sounds ok.